Alert archive / West Virginia / River Flood Warnings in 2017
River Flood Warning 2, NWS Baltimore/Washington
NWS Baltimore/Washington issued this river flood warning at Jan 24, 2017, 4:30 AM EST for Berkeley County, Jefferson County, West Virginia. It took effect at Jan 24, 2017, 7:00 AM EST. It was in force for 8 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 24, 2017, 4:30 AM EST (09:30 UTC)
- In effect from
- Jan 24, 2017, 7:00 AM EST
- Expired
- Jan 24, 2017, 3:25 PM EST
- In force
- 8 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Berkeley County, WV, Jefferson County, WV
The radar
The Sterling radar (KLWX), 62 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Opequon Creek near Martinsburg (MBGW2). The gauge peaked at 10.81 ft at Jan 24, 2017, 10:00 AM EST.
- Action stage
- 9 ft
- Minor stage
- 10 ft
- Moderate stage
- 12.5 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01616500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
844
WGUS41 KLWX 240930
FLWLWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 AM EST TUE JAN 24 2017
...The National Weather Service in Sterling Va has issued a flood
warning for the following rivers in West Virginia...
Opequon Creek near Martinsburg affecting Berkeley and Jefferson
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never attempt to drive through a flooded roadway...this is how most
flood deaths result.
Stay tuned to developments by listening to NOAA Weather radio...
television or radio stations...or visit our website at weather.gov.
You can also find us on Facebook by searching U.S. National Weather
Service Baltimore Washington.
&&
WVC003-037-241730-
/O.NEW.KLWX.FL.W.0002.170124T1200Z-170124T1800Z/
/MBGW2.1.ER.170124T1200Z.170124T1200Z.170124T1200Z.NO/
430 AM EST TUE JAN 24 2017
The National Weather Service in Sterling Va has issued a
* Flood Warning for
The Opequon Creek near Martinsburg.
* From this morning until this afternoon.
* At 4 AM Tuesday the stage was 9.8 feet and rising.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and crest near
10.0 feet by this morning. The river will fall below flood stage by
this morning.
* Impact...At 10.0 feet...Floodwaters begin to cover Douglas Grove
Road (County Road 9/16) east of Martinsburg. A portion of Bowers
Road is also flooded. Low lying areas near the creek begin to
flood. Water also begins to cover the stream access point at Stone
Bridge.
* Flood history...This crest compares to a previous crest of 10.8 feet
on Feb 4 2016.
&&
River Flood Observed 1PM 7PM 1AM 7AM Crest
Location Stage Stg Day Time Tue Tue Wed Wed Stg Day Time
Opequon Creek
Martinsburg 10.0 9.8 Tue 4 AM 8.9 7.0 5.7 4.8
&&
LAT...LON 3929 7807 3932 7804 3943 7799 3955 7792
3951 7786 3938 7792 3924 7800
$$2 follow-up statements
569
WGUS81 KLWX 241413
FLSLWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 AM EST TUE JAN 24 2017
...The flood warning continues for the following rivers in West
Virginia...
Opequon Creek near Martinsburg affecting Berkeley and Jefferson
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never attempt to drive through a flooded roadway...this is how most
flood deaths result.
Stay tuned to developments by listening to NOAA Weather radio...
television or radio stations...or visit our website at weather.gov.
You can also find us on Facebook by searching U.S. National Weather
Service Baltimore Washington.
&&
WVC003-037-250213-
/O.EXT.KLWX.FL.W.0002.000000T0000Z-170125T0242Z/
/MBGW2.1.ER.000000T0000Z.170124T1800Z.170124T2042Z.NO/
913 AM EST TUE JAN 24 2017
...Flood Warning extended until this evening...
The Flood Warning continues for
The Opequon Creek near Martinsburg.
* Until this evening.
* At 9 AM Tuesday the stage was 10.6 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Recent activity...The maximum river stage in the 24 hours ending at
9 AM Tuesday was 10.6 feet.
* Impact...At 11.0 feet...Water begins to cover backyards of homes on
Bowers Road (County Road 1/1). Douglas Grove Road (County Road
9/16) is flooded and impassible. Water also approaches Golf Course
Road (County Road 36) and Grapevine Road (County Road 9/14).
* Flood history...This crest compares to a previous crest of 10.8 feet
on Feb 4 2016.
&&
River Flood Observed 1PM 7PM 1AM 7AM Crest
Location Stage Stg Day Time Tue Tue Wed Wed Stg Day Time
Opequon Creek
Martinsburg 10.0 10.6 Tue 9 AM 10.9 8.9 7.5 6.3
&&
LAT...LON 3929 7807 3932 7804 3943 7799 3955 7792
3951 7786 3938 7792 3924 7800
$$011
WGUS81 KLWX 242025
FLSLWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EST TUE JAN 24 2017
...The flood warning is cancelled for the following rivers in West
Virginia...
Opequon Creek near Martinsburg affecting Berkeley and Jefferson
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never attempt to drive through a flooded roadway...this is how most
flood deaths result.
Stay tuned to developments by listening to NOAA Weather radio...
television or radio stations...or visit our website at weather.gov.
You can also find us on Facebook by searching U.S. National Weather
Service Baltimore Washington.
&&
WVC003-037-242055-
/O.CAN.KLWX.FL.W.0002.000000T0000Z-170125T0242Z/
/MBGW2.1.ER.000000T0000Z.170124T1630Z.170124T1835Z.NO/
325 PM EST TUE JAN 24 2017
The Flood Warning is cancelled for
The Opequon Creek near Martinsburg.
* At 3 PM Tuesday the stage was 9.1 feet.
* Flood stage is 10.0 feet.
* No flooding is currently forecast.
* Impact...At 9.0 feet...The creek begins to overflow its banks in a
few spots. Water approaches Bowers Road at the low spot near the
creek.
* Flood history...This crest compares to a previous crest of 8.9 feet
on Apr 13 2011.
&&
River Flood Observed 1PM 7PM 1AM 7AM Crest
Location Stage Stg Day Time Tue Tue Wed Wed Stg Day Time
Opequon Creek
Martinsburg 10.0 9.1 Tue 3 PM 9.0 7.0 5.6
&&
LAT...LON 3929 7807 3932 7804 3943 7799 3955 7792
3951 7786 3938 7792 3924 7800
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at Jan 24, 3:39 AM EST, 51 minutes earlier.
Area forecast discussion, Jan 24, 3:39 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
339 AM EST Tue Jan 24 2017
.SYNOPSIS...
Low pressure continues to move northeast away from the area through
today. High pressure briefly builds into the area late this
afternoon through midday Wednesday. A cold front will pass through
the area Wednesday night. An upper-level trough will build overhead
for the end of the week and into the weekend. Another cold front
crosses the area late in the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Current object analysis places sfc low off the DELMARVA coast...with
parent cutoff upper low just to its south over Cape Hatteras. Last
vestiges of precipitation associated with warm conveyer belt
currently rotating around the northwest side of sfc low. This has
led to some light cold rain with periods of drizzle across the area.
Some sleet is also mixing in from time to time as is evident by WSR-
88D dual-pol data and observations. Additionally, while a brief snow
shower cannot be ruled out (mainly across N MD)...believe this would
be just conversational...as intensity would be light and road
temperatures across that area are generally in the M/U30s. Further
west across the Allegheny Front...there have been a few reports of
light snow showers continuing. Current expectation is to let the
Winter Weather Advisories expire on time...as any remaining amounts
should be rather light (i.e., < 1 inch)...though periods of
snow/rain showers could continue there through today.
Drying NW flow will allow most areas to begin to dry out through the
day today...though a passing light shower is still possible from DC
and to the NE. Gusty winds also continue...with gusts up to 25 kts
along and north of I-66.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
By this evening...any lingering precipitation should be off to the
northeast of the area as coastal low continues to move northeastward
off the New England coastline and high pressure nudges into the area
from the south. Though, chance of upslope rain/snow showers remains
till around midnight...before column dries sufficiently to limit
ice crystal formation and wind direction becomes less favorable
for upslope. As this occurs...and before column dries completely,
could see some drizzle (perhaps freezing at the highest elevations)
along the Allegheny Front as low levels remain moist through
Wednesday morning. Confidence in this is low. Remaining dry across
the rest of the area...with lows in the L/M30s.
Unseasonably warm and dry Wednesday...with highs in the M50s/M60s
across the north/south (~15F above normal) and relatively light
southerly flow.
Cold front crosses the region late Wednesday into early Thursday.
Limited moisture coupled with weak forcing for ascent will restrict
precipitation potential...with only slight chances of measurable
precipitation (mainly across the southern 1/4 of the area)...some
areas may remain completely dry. Upslope snow machine kicks in by
Thursday morning...as broad upper troughing becomes entrenched
across the eastern CONUS. This will set the stage for a prolonged
upslope event along the Allegheny Front. First stab at 24-hr
accumulations from Thursday morning through Friday morning during
the period generally 1-2 inches.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The area will remain in northwest flow/cold advection through the
weekend, with several impulses rotating around a closed upper low
centered in Quebec. Most of the moisture will be squeezed out by
the Appalachians, in the form of snow showers. While its looking
snowy, am still skeptical whether forcing or background conditions
will support anything other than periodic light snow. Do believe
that the airmass will be cold enough for high snow-liquid ratios.
East of the mountains, there should be at least some sunshine.
Temperatures won't be that cold (near normal), but 20-25 kt gusts
within the mean mixed layer suggests that there will be breezy
conditions, hence a wind chill factor.
A final shortwave will steepen the trough axis Sunday night into
Monday. This wave could bring enough energy east of the mountains
for a greater amount of clouds and at least some flurries if not
snow showers to the entire area. Its still early, so PoPs at 20
percent will keep wording out of text forecasts at this time.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Flight conditions are gradually improving...with mainly MVFR
conditions currently across the area due to low ceilings. Chances
for scattered showers and drizzle will remain at the terminals
through midday before shifting off the to northeast later this
afternoon. Could even be a few snowflakes or IP mixing in near
morning...though, confidence in the spatial coverage is low.
VFR conditions return by afternoon...though, gusty winds up 25 knots
will remain through the day. High pressure briefly nudges into the
area late Tuesday into Wednesday with dry weather and VFR
continuing. Weak front moves through late Wednesday...though VFR
should prevail as any showers should be light and isolated in
nature. Gusty westerly winds develop behind the front Thursday.
Mainly VFR conditions should prevail Friday into Saturday.
Northwest flow pattern could support 20-25 kt gusts. Believe snow
showers should be caught up in the mountains.
&&
.MARINE...
Low-end small craft criteria winds have continued overnight...expect
intensification through the day today...as mixing increases after
sunrise. SCA currently in effect through this evening...when high
pressure nudging into the area should allow for winds to abate. If
full mixing is realized...can't entirely rule out a gust near gale
force...though think those would be isolated spatiotemporally.
Mostly dry cold front crosses the waters late Wednesday into early
Thursday...with gusty solid SCA criteria wind gusts in its wake
continuing into Friday. Gale force winds are possible across
portions of the waters during this time.
Northwest flow pattern and several upper air disturbances will
keep atmosphere mixed Friday into Saturday. Gusts of 20-25 kt
available in mean mixed layer. Hence, Small Craft Advisory
potential will continue.
&&
.TIDES/COASTAL FLOODING...
Tidal departures of 2 ft of more continue, but am starting to see
a decrease in the hydrograph trace as the powerful coastal low
pulls away from the area. For the overnight tide cycle, Annapolis
the only site still over, and that's not by much. A 4am expiration
there should work out ok.
As northwest winds increase today in a tight pressure gradient,
there should be a significant blowout. The timing and magnitude
still quite uncertain, though. Have opted to be cautious, which
yields Straits Point reaching minor flood and Solomons Island
barely touching minor flood late this morning. Have issued Coastal
Flood Advisories for St Mary's and Calvert Counties for the
midday. Confidence in St. Mary's slightly higher.
Water level departures will continue to decrease through the
middle of the week. Although there will be a brief window of
return flow Wednesday, speeds will be light and the current excess
should be able to evacuate from the estuary first. Otherwise,
nothing but northwest flow through the week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 5 AM EST early this morning for
MDZ501.
Coastal Flood Advisory until 4 AM EST early this morning for
MDZ014.
Coastal Flood Advisory until 1 PM EST this afternoon for
MDZ017-018.
VA...Winter Weather Advisory until 5 AM EST early this morning for
VAZ503-504-507-508.
WV...Winter Weather Advisory until 5 AM EST early this morning for
WVZ501-503-505-506.
MARINE...Small Craft Advisory until 2 AM EST Wednesday for ANZ531>534-
537-539>541-543.
Small Craft Advisory until 10 PM EST this evening for ANZ530-
535-536-538-542.
&&
SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...HTS
AVIATION...MSE/HTS
MARINE...MSE/HTS
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, Jan 24, 2:29 AM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 229 AM EST TUE JAN 24 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-250730- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 229 AM EST TUE JAN 24 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY, TIDAL POTOMAC RIVER, AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...OVERNIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A GALE WARNING MAY BE NEEDED THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-250730- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 229 AM EST TUE JAN 24 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA, NORTHERN AND CENTRAL VIRGINIA, AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...OVERNIGHT A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 5 AM FOR THE ALLEGHENY HIGHLANDS AS WELL AS THE BLUE RIDGE MOUNTAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LONG PERIOD OF ACCUMULATING SNOW IS LIKELY THURSDAY INTO THE WEEKEND ALONG THE ALLEGHENY FRONT IN WESTERN ALLEGANY COUNTY MARYLAND... WESTERN PORTIONS OF MINERAL...GRANT...AND PENDLETON COUNTIES IN WEST VIRGINIA...AND HIGHLAND COUNTY VIRGINIA. SIGNIFICANT ACCUMULATIONS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HTS
In the hours before
Local storm report, Jan 24, 12:08 AM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1208 AM EST TUE JAN 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM SNOW ECKHART MINES 39.66N 78.90W
01/24/2017 M2.2 INCH ALLEGANY MD TRAINED SPOTTER
24 HOUR SNOWFALL.
&&
EVENT NUMBER LWX1700386
HTSLocal storm report, Jan 24, 12:42 AM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1242 AM EST TUE JAN 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM SNOW 3 E WARDENSVILLE 39.08N 78.53W
01/23/2017 M2.2 INCH HARDY WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1700387
HTSNearby
River Flood Warnings in West Virginia, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.